Do Oral Contraceptives Impact Migraine Pain?

A small study in Germany (published last month) of 39 women was conducted to see if there was any relationship between oral contraceptives, migraine, and pain thresholds.  The findings suggest that oral contraceptives do make a difference.

Oral Contraceptives and Migraine

The study checked on pain thresholds using cold, heat, pressure, and electric current, and detection thresholds (cold, heat, electric current).  First of all, when migraineurs did or did not use oral contraceptives, it made no difference in any of these thresholds.  In other words, patients on oral contraceptives did not seem to be more "sensitive" to pain.

In fact, during the actual migraine attack these women were found to be less sensitive to certain types of pain.

But the connection came at the end of menstruation.  At this point, migraineurs taking an OC had much more severe migraine attacks than migrainuers not taking an OC.  Migraineurs also tended to have lower estrogen levels, especially those taking OCs.

This study is another confirmation that women migrainuers need to take a close look at estrogen levels and the use of contraceptives when they’re looking for answers.

Study abstract:  The Effects of Oral Contraceptives on Detection and Pain Thresholds As Well As Headache Intensity During Menstrual Cycle in Migraine.

Be Sociable, Share!
3 comments… add one
  • Christine Nov 14, 2010

    That is interesting info, thank you for sharing. I know I have several migraine triggers and menstruation is one of them. I have been on Mircette, which is a lower dose, and I had read it was recommended for women with migraines. I generally get the menstrual migraine right at the beginning, when there is a sudden drop in my estrogen levels. At least on the OC I can kind of “plan” or “schedule” for that type of migraine each month :/

  • Kayla Nov 14, 2010

    I am very sensitive to my changes in hormones. I actually have issues with getting sick around my period, and I get a cough when I ovulate and just before my period. When on combined birth control, the ovulation stuff didn’t happen, but the symptoms during the blank week were killer. When I started stacking to avoid withdrawal weeks, it stopped the intense attacks but overall I felt worse all the time.

    Actually, the first time I tried the medication I am currently on (gabapentin) it didn’t work. But when I tried it again when I was no longer on birth control, it helped, so I have continued taking it.

    But, in need of some form of birth control, I’ve decided to get a Mirena IUD. I have tried progestin only pills, but they made me worse as well, but my headache specialist said the amount of progestin in the Mirena hasn’t effected other chronic migraine people who didn’t respond well to the low progestin pills like me, so I’m just going for it.

  • Janet Nov 18, 2010

    What a ridiculously small sample. But in any event, I thought the link between oral contraceptives and migraine was so well-established one would not even need to continue to test it. But I suppose that OC might be evolving.

Leave a Comment